Disulfiram-like reaction with ornidazole
V Sharma, A Sharma, V Kumar, S Aggarwal
Department of Medicine, University College of Medical Sciences & GTB Hospital, Delhi, India
Department of Medicine, University College of Medical Sciences & GTB Hospital, Delhi
Many drugs are implicated in causation of disulfiram-like reaction. The disulfiram-like reaction can vary in severity and can occasionally be fatal. The reaction is believed to result from inhibition of metabolism of acetaldehyde to acetate by inhibition of aldehyde dehydrogenase. The increase in serum acetaldehyde results in unpleasant clinical manifestations. Metronidazole is known to cause disulfiram-like reaction. Although no previous report has implicated ornidazole in causation of disulfiram-like reaction, caution has been advised with the use of all imidazoles. We report the case of a 48-year-old male, who was taking ornidazole and developed features of disulfiram-like reaction after taking alcohol. The patient was managed with supportive measures and improved. The report highlights the need for clinicians to advise patients to restrict intake of alcohol if they are being prescribed imidazole derivatives.
|How to cite this article:|
Sharma V, Sharma A, Kumar V, Aggarwal S. Disulfiram-like reaction with ornidazole.J Postgrad Med 2009;55:292-293
|How to cite this URL:|
Sharma V, Sharma A, Kumar V, Aggarwal S. Disulfiram-like reaction with ornidazole. J Postgrad Med [serial online] 2009 [cited 2022 Sep 26 ];55:292-293
Available from: https://www.jpgmonline.com/text.asp?2009/55/4/292/58940
Although metronidazole has been reported to cause disulfiram-like reaction, no reports concerning such a reaction with the use of ornidazole exist. We report the case of a 48-year-old male who developed disulfiram-like reaction with ornidazole.
A 48-year-old male presented with severe restlessness, palpitations, facial flushing and sweating. He had a history of chronic alcohol abuse. The patient had been having diarrhea and vomiting for the past three days and had been prescribed a combination of Ofloxacin 200 mg and Ornidazole 500 mg twice daily. On the day of his presentation, he had taken alcohol almost 2 h after taking two tablets of this combination. The symptoms started almost 45 min later. The patient presented with complaint of palpitations. He had no past history of palpitations, chest pain or any other history. He used to consume alcohol on almost daily basis for the past 20 years. He reported no history of any liver disease or cardiac illness in the past.
On examination, the patient had a blood pressure of 90/64 mm of Hg, pulse of 127/min, regular and a respiratory rate of 24/ min. He was sweating and his face was flushed. The rest of systemic examination was normal. His investigations revealed Hb concentration of 10.1 gm%, total leukocyte count was 5600/mm 3 , a few macrocytes were seen on peripheral smear examination. Blood levels of glucose and urea were 78 gm% and 48 mg%, respectively, and serum concentrations of sodium (139 mEq/l), potassium (4.8 mEq/l), creatinine (0.9 mg%), bilirubin (0.7 mg%), SGPT(42 IU/l), SGOT (56 IU/l) and albumin (3.3 gm%) were within the normal range. Arterial blood gas analysis revealed evidence of respiratory alkalosis (pH-7.47, PaCO 2 -18, PaO 2 -108). The thyroid function tests were normal. His electrocardiograph revealed sinus tachycardia. His echocardiography and ultrasonography for liver were normal. Initially, the patient was managed with oxygen inhalation and intravenous fluids. Oral diazepam was given for relieving anxiety. The symptoms improved within 2 h and the patient was discharged on third day with advice to quit alcohol and about the medications he needs to avoid if he drinks. No re-challenge was undertaken.
Disulfiram-like reaction describes the occurrence of manifestations such as tachycardia, anxiety, throbbing headaches, facial flushing, weakness, dizziness, anxiety, nausea, vomiting, hypotension, dysrhythmia and pruritis, when alcohol is consumed with disulfiram. This reaction is believed to be a result of increase in acetaldehyde levels because disulfiram inhibits the oxidation of acetaldehyde. The elevated acetaldehyde causes these manifestations due to both its direct effects and also histamine release.  The reaction varies in severity and can even cause mortality, especially due to dysrthymias. Certain drugs such as metronidazole, sulfonamides, nitrofurantoin, chloramphenicol have also been implicated in causation of disulfiram-like reaction.  Metronidazole is believed to cause disulfiram-like reaction which can occasionally be severe enough to cause mortality.  There are no reports implicating ornidazole in causation of disulfiram reaction, although caution is advised with the use of all imidazoles.
Even though metronidazole has been believed to cause disulfiram-like reaction, recent reports have questioned the existence of such an interaction. , It is believed that these reactions witnessed with metronidazole may be the result of some other phenomenon such as 'serotonin syndrome' or these may be peculiar to certain individuals.  The present case is important because a patient had presented with symptoms fitting with disulfiram reaction after taking Ornidazole. In the present case the Naranjo adverse drug reaction causality scale score was 6 which means that the causal relation between the adverse reaction and the drug was probable.  Inability of determining acetaldehyde levels and perform a re-challenge could be considered as limitations in determining causality. Till a consensus emerges about the disulfiram-like effect of metronidazole, reasonable precautions including clear advice to abstain from alcohol is warranted when metronidazole or its congeners are prescribed.
|1||Soghoian S, Wiener SW, Díaz-Alcalá JE. Toxicity, Disulfiram. Emedicine,Medscape.com. 2008 Aug. Available from:http://emedicine.medscape.com/article/814525-overview. [cited 2009 Jul 6].|
|2||Karamanakos PN, Pappas P, Boumba VA, Thomas C, Malamas M, Vougiouklakis T, et al. Pharmaceutical agents known to produce disulfiram-like reaction: Effects on hepatic ethanol metabolism and brain monoamines. Int J Toxicol 2007;26:423-32. |
|3||Cina SJ, Russell RA, Conradi SE. Sudden death due to metronidazole/ethanol interaction. Am J Forensic Med Pathol 1996;17:343-6. |
|4||Visapää JP, Tillonen JS, Kaihovaara PS, Salaspuro MP. Lack of disulfiram-like reaction with metronidazole and ethanol. Ann Pharmacother 2002;36:971-4.|
|5||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45|